Alert archive / Delaware / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 6, 2017, 2:41 PM EDT for New Castle County, Delaware. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 2:41 PM EDT (18:41 UTC)
- Expired
- Jul 6, 2017, 3:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Philadelphia/Mount Holly
County New Castle County, DE
The radar
The Dover AFB radar (KDOX), 74 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
314
WWUS81 KPHI 061841
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
241 PM EDT THU JUL 6 2017
DEZ001-002-MDZ008-012-061945-
Kent-New Castle-Cecil-Kent-
241 PM EDT THU JUL 6 2017
...SHOWERS WITH HEAVY RAINS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN KENT AND SOUTHEASTERN
CECIL COUNTIES...
At 239 PM EDT, an area of intense showers was located near Green
Spring, or 8 miles south of Middletown, moving north at 10 mph. A
rumble or two of thunder is possible with the activity.
Locations impacted include...
Middletown, Smyrna, Clayton, Delaware City, Warwick, Saint Georges,
Sassafras, Mount Pleasant, Green Spring, Bohemias Mills, Port Penn,
Brantwood, Delaney Corner, Cayots, Glasgow, Townsend, Chesapeake
City, Odessa and Chambersville.
Very heavy rainfall will occur with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3961 7561 3959 7561 3959 7558 3951 7556
3950 7559 3946 7559 3944 7558 3943 7555
3927 7554 3924 7575 3934 7582 3957 7591
TIME...MOT...LOC 1839Z 168DEG 11KT 3933 7567
$$
POWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 6, 10:36 AM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 6, 10:36 AM EDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1036 AM EDT Thu Jul 6 2017 .SYNOPSIS... A frontal boundary located to our south today, will lift northward tonight as an area of low pressure moves across the area tonight, possibly followed by another Friday. A cold front is expected to move across the area on Saturday. High pressure is forecast to build just to our south on Sunday. A cold front may wash out as it approaches the east coast Sunday night into Monday, before a stronger front approaches and passes Tuesday into Tuesday night. && .NEAR TERM /THROUGH TONIGHT/... 930 AM update: adjusted POPS slightly but overall fcst on track. Bands of light to mdt showers vcnty I78 in ~700MB deformation zone. Heaviest rain Delmarva (2.37 in 1 hr NHK ending 14z and .51 GED at 14z and Ellendale in northern Sussex County DE .67 in 1 hr) in 2.25" PWAT greater instability. No change in overall philosophy. Will add some patchy fog to the beaches of SNJ and DE in my next update per our most recent beach patrol conference call at 1015 this morning. Low pres in lower Ches Bay with def zone showers I-78 edging into an e-w orientation northern edge of sig rain today till pure convection may develop ne PA and nw NJ late this aftn. Meanwhile se PA/s NJ and the Delmarva...hard to escape a rainy morning midday. Dropped thunder til this aftn and then primarily that risk Delmarva this aftn. We should see increasing convergence and strengthening wind fields midday-this aftn vcnty Ches Bay low and that should refire heavy showers/iso thunderstorms e MD this aftn in 2.25" pwat airmass. FF risk appears to be over basically countryside se of I95 that can handle 2.25" in an hr or 5" storm totals by 8am Friday. We will watch this to ensure the heaviest axis does not shift north onto the I-95 urban corridor. Persistent cloud cover should limit heating today, so stayed close to the previous forecast with highs ranging from the lower 70s to lower 80s. The risk factors for heavy rain mentioned in the near term section continue into tonight. The difference is, by this time the low should be lifting northeast. As a result, expect the threat for heavy rain to shift further north. The flooding threat will increase, but remains uncertain; if the axis of heaviest precip ends up over the Delaware Valley, that would increase the flooding threat given the urban areas that could be included. However, another slight shift to the south, could put the heaviest precip over the NJ Coastal Plains where, like Delmarva, flash flood guidance values remain quite high. For now given the uncertainty in location, have held off on a flash flood watch, but will continue to mention in the HWO. Depending on how quickly the showers clear out, fog may develop late overnight. && .SHORT TERM /FRIDAY/... The first low pressure system is expected to move northeast of the area by Friday morning, but another low may approach the area from the southwest again during the day Friday. Another short wave/vorticity impulse is forecast to move across the area during the first half of the day, with additional weak vorticity for the second half. This could lead to additional showers and possible thunderstorms, especially for the first half of the day. PW values will likely remain quite high, so any showers or thunderstorms on Friday could continue to produce a period of heavy rainfall. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... A cold front is forecast to approach from the west later Friday night and move across the area on Saturday. There is a couple of short waves forecast to move across the area Friday night and Saturday. While moisture decreases across the area, especially Saturday, PW values will remain around or slightly above 1.5 inches overnight into early Saturday. So there will remain a chance of showers and thunderstorms overnight into Saturday. As PW value drop during the afternoon and overnight Saturday, precipitation chances will diminish. High pressure is forecast to briefly build to our south Sunday into Sunday night which will bring dry conditions to the area. The high moves offshore and weakens by Monday as a cold front approaches from the west, although this front may wash out before reaching the area. However, PW values increase again by later Monday into Monday night. As a couple of short wave/vorticity impulses slide across the area, a few isolated/scattered showers may develop. Another frontal boundary is forecast to approach the area on Tuesday into Tuesday night as PW values increase again to 1.5-1.75 inches. This could lead to an increase in precipitation chances. The front may be slow to move south of the are and linger into Tuesday night and Wednesday, keeping a chance of showers into Wednesday. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...Generally MVFR cigs with an easterly wind that may gust 15 kt this aftn. vsby 2-6 mi in showers, vsby intensity dependent. Please see TAFS for details Tonight...IFR conditions in showers/stratus/fog. east to north wind with any gusts under 18 kt with the wind trending northwest near 11z/7. Friday...IFR conditions possible in leftover st/fog with a chance of lagging showers and thunderstorms north of KABE-KTTN, improving to VFR sct-bkn during the afternoon with chance of an aftn shower or tstm in NJ. Wind eventually becomes west. OUTLOOK... Friday night...VFR conditions early. Low clouds and/or fog developing overnight. Saturday...Generally VFR expected. Slight chance of showers. Gusty westerly winds 15- 20 knots. Saturday night-Sunday night...Generally VFR expected. Monday...Generally VFR expected with a slight chance of showers and thunderstorms. && .MARINE... Winds and seas are expected to stay below SCA criteria through Friday. East or southeast gusts near or just above 20 kt will be possible tonight, but are expected to stay below 25 kt. Winds turn northwest then southwest or west during the day Friday. Patchy fog reported on the beaches at Ocean City NJ. Adding fog to the next fcst this aftn for s Nj and the DE waters and then a more extensive fog restriction possible tonight and Friday morning in a humid airmass. OUTLOOK... Friday night-Monday...Generally sub Small Craft Advisory conditions expected. Winds may gust around 20 knots Friday night- Saturday, and seas may approach 4-5 feet as well. Showers and thunderstorms are most likely Friday which could cause locally higher winds and waves. RIP CURRENTS... The risk for the formation of dangerous rip currents is expected to be low today. There is a risk of lightning at the beaches from Cape May south to the DE beaches this afternoon. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Robertson Near Term...Drag 1035 Short Term...Drag 1035 Long Term...Robertson Aviation...Drag/Robertson 1035 Marine...Drag/Robertson 1035
Hazardous weather outlook, Jul 6, 3:37 AM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 337 AM EDT Thu Jul 6 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-070745- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 337 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Showers and thunderstorms today and tonight will be capable of producing heavy rain, leading to poor drainage flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-070745- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 337 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 2:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
241 PM EDT THU JUL 6 2017
DEZ001-002-MDZ008-012-061945-
Kent-New Castle-Cecil-Kent-
241 PM EDT THU JUL 6 2017
...SHOWERS WITH HEAVY RAINS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN KENT AND SOUTHEASTERN
CECIL COUNTIES...
At 239 PM EDT, an area of intense showers was located near Green
Spring, or 8 miles south of Middletown, moving north at 10 mph. A
rumble or two of thunder is possible with the activity.
Locations impacted include...
Middletown, Smyrna, Clayton, Delaware City, Warwick, Saint Georges,
Sassafras, Mount Pleasant, Green Spring, Bohemias Mills, Port Penn,
Brantwood, Delaney Corner, Cayots, Glasgow, Townsend, Chesapeake
City, Odessa and Chambersville.
Very heavy rainfall will occur with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3961 7561 3959 7561 3959 7558 3951 7556
3950 7559 3946 7559 3944 7558 3943 7555
3927 7554 3924 7575 3934 7582 3957 7591
TIME...MOT...LOC 1839Z 168DEG 11KT 3933 7567
POThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:16 PM EDT | Flash Flood Watch | PHI | Camden, Gloucester, Salem | 3 hr |
| Jul 6, 3:35 PM EDT | Flash Flood Warning | PHI | Cecil | 4 hr |
| Jul 6, 4:04 PM EDT | Areal Flood Advisory | PHI | Cecil | 4 hr |
| Jul 6, 4:08 PM EDT | Special Weather Statement | PHI | Kent | 67 min |
| Jul 6, 4:17 PM EDT | Areal Flood Advisory | PHI | Kent | 3 hr |
| Jul 6, 5:39 PM EDT | Special Weather Statement | PHI | Kent | 66 min |
| Jul 6, 6:15 PM EDT | Areal Flood Advisory | PHI | Kent, Queen Anne's | 3 hr |
| Jul 6, 7:36 PM EDT | Areal Flood Warning | PHI | Cecil, Kent | 10 hr |
| Jul 6, 3:01 PM EDT | Areal Flood Advisory | PHI | New Castle | 119 min |
Nearby
Special Weather Statements in Delaware, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.